Advertisement
Advertisement

Causes and Treatment of Keratosis Pilaris

By Susha Cheriyedath, MSc

Keratosis pilaris is caused by abnormally high buildup of keratin. The reason for this buildup is still not clear. However, studies indicate that it can be associated with some skin conditions such as atopic dermatitis (eczema) or genetic disorders.

Keratosis pilaris is found to be more common in people who have dry skin. In dry weather, this skin condition seems to worsen and hence flares up in winter and clears in summer. Targeted cancer therapies such as vemurafenib can also cause lesions resembling those of keratosis pilaris as a side effect.

Keratosis pilaris is an inherited skin condition that runs in families. It usually develops in childhood, is at its peak during adolescence, and often clears in adulthood.

Treatment of Keratosis Pilaris

Keratosis pilaris normally clears up on its own at a slow pace. In order to speed up recovery, treatment methods are available, which mainly focus on exfoliation and moisturizing the affected skin. It can take months to see any improvement and the tiny bumps almost always come back once stopping treatment.

Moisturizers and Exfoliants

Various moisturizing products are available to help soothe the affected skin and improve its look. If general moisturizers or emollients don’t work, dermatologists usually prescribe medicated creams. Skin creams that contain alpha hydroxy acid, salicylic acid, lactic acid, or urea help in exfoliating or removing dead cells from the skin. These creams are called topical exfoliants and they also soften and moisturize dry skin. They are available as over the counter as well as prescription medicines. Follow your doctor’s advice on how often to apply these creams. Topical exfoliants are usually not prescribed for children as the acids present in these creams can cause skin irritation or redness.

Creams containing vitamin A or topical retinoids can help prevent plugged follicles by promoting cell turnover. Examples for topical retinoids are tretinoin and tazarotene. Side effects of these medicines include skin irritation and dryness and they may not be suitable for use in pregnant or nursing women.

Medicated cream applications can significantly improve the appearance of the affected skin. But the improvement only lasts as long as the cream is used. Steroid creams are used in some cases to reduce redness of the skin.

Self-Medication and Home Remedies

Self-help measures at home are valuable in the management of keratosis pilaris, though they cannot completely cure or prevent the condition. A few helpful tips are given below:

  • Use gentle soaps and avoid soaps or body wash containing harsh chemicals. They make skin dry.
  • Gently exfoliate or remove dead cells from the affected skin with a washcloth.
  • Avoid hot baths as these remove natural oils from the skin and makes it significantly drier. Use warm water and also reduce bath time.
  • Avoid vigorous scrubbing, which irritates the skin and may even aggravate the symptoms.
  • Do not wipe the skin completely dry after washing; gently pat the skin leaving behind some moisture.
  • Use a good moisturizer right after bathing. Over the counter moisturizers that contain lanolin, vaseline (petroleum jelly), or glycerin would be ideal. These ingredients trap moisture and soften the skin. Use these moisturizers on the affected skin many times a day.
  • In cold weather, humidity is low, which causes excessive dryness of the skin. Use a portable home humidifier to add some moisture to the indoor air.
  • Avoid wearing tight clothes. Friction from tight and rough clothes can aggravate the symptoms by irritating the skin.

Other treatments involving topical corticosteroids, lasers, photodynamic therapy, dermabrasion, and chemical peels may also be used. However, these are infrequently considered and some, for example photodynamic and laser therapy, provide very limited evidence of effectivity.

References

Reviewed by Jonas Wilson, Ing. Med.

Further Reading

Last Updated: May 19, 2016

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post